Did psychiatric drugs cause hallucinations in your loved one?

Follow
Share

Hi, to make a long story short, I'm a caretaker for my grand father with dementia, and he was hospitalized for a week for an infection. He became combative & hostile with the nurses so I asked the nurses to give him Valium to calm him down, but they ended up giving him a powerful anti psychotic drug called seroquel, used for people with schizophrenia. Now that he's back home, he's hallucinating horribly. This morning he packed his bags saying we needed to hurry to get to his old job to finish work, but he retired 20 yrs ago. He also had no idea where he was although he's lived in the same home 10 years. This is scaring me. Will he snap out of this? He was not this bad beforehand. I would have never agreed to an anti psyche drug had I known :(

This question has been closed for answers. Ask a New Question.
5

Answers

Show:
I agree with Jeanne above, I wished I would have known much earlier on how to deal with my Dad thinking he was still working. I kept trying to correct him but that got both of us upset.

Eventually I started to agree with Dad about his work, etc. and that became more of a win-win situation. I had to do a lot of "therapeutic fibs" to get Dad and I through this.

Distraction worked, too. My Dad's hobby was weather, so I would turn to the weather channel and Dad's mind would quickly go into the here and now.

I was lucky as my Dad realized he could no longer live at home, the stairs were scaring him, even through he had caregivers that helped him. He picked out a senior retirement facility and he really loved living there. More new ears to hear all of his stories :)
Helpful Answer (2)
Report

Drugs didn't cause my husband's hallucinations; dementia did. Aricept helped minimize them.

Each time my husband (who had LBD) was hospitalized I could count on a long recovery period at home -- a couple of weeks to finish healing from whatever he was hospitalized for, and a couple of months to fully recover from the hospitalization, which can be quite traumatic for someone with dementia. Each time the home therapists told me to expect this to be his new "normal" but each time they were wrong. He did recover to his formal baseline. But by then the therapists weren't coming any more so they never got to see that they were wrong, and I'm sure they continued telling others not to expect recovery. It can happen, though!

Seroquel was our first miracle drug. It allowed my husband to remain at home. It was not as successful for others in my support group. The problem is, there is no way to predict how an individual will react without trying it. The dose used for agitated behavior in dementia is considerably lower than what is needed for bipolar disorder or schizophrenia.

The packing a bag and going to work or home behavior is fairly common in some kinds of dementia. It may have been triggered by the distress of the hospital experience, or it may have happened anyway at this point in his dementia. It is not quite the same as the wandering behavior common in Alzheimer's. You are right that he cannot remain home unsupervised if he attempts to leave the building.

Most people with dementia do reach a point where they cannot live alone. This is a natural progression of the disease -- not a result of drugs or hospitalizations, etc. (I told our children early on that if something happened to me they were absolutely NOT to allow their father to live on his own, no matter what he said!)

As far as dealing with delusions go, it is usually more helpful to go along with them to the extent you can. Try very hard not to argue or try to convince them they are wrong. Grandpa has to go in to work to finish a project? Well, you can understand that -- his contributions are very valued by his employer. But since he has been in the hospital his employer has asked if he could continue his work from home, and asks that he not overdo it. So how about having a cup of coffee and some banana bread and then consider working from home today? In other words, validate his feelings (I do important work), don't try to convince him he is wrong (he is retired), and try to distract him (with a snack, for example.)

I wish I'd known how to effectively deal with delusions much earlier in my husband's dementia journey. It would have saved us both a lot of frustration!
Helpful Answer (3)
Report

Is his infection cleared now ?

Both hospitalization and infection can cause unusual problems

Seroquel is a sedative and is used as a sleeping aid in addition to the off label use for agitation in dementia patients

My mom was on it for a few months but I'm not aware of her having any hallucinations

I'm surprised a hospital gave him seroquel however as they usually try Ativan for short term use
Helpful Answer (2)
Report

Thankyou fregflyer. I knew you would come through. At least there is some hope he wont stay this way. This has been scary and i feel so alone. I know he has dementia, but I've had it easy in some respects because he's always been aware of his surroundings and can function on a Basic Level. He has always known his basic routine of bathing, brushing teeth, preparing breakfast, watch tv, etc. Since he can walk, talk, cook, and clean it allows me to continue to let him live at home ( in his own house). The aide monitor him during the day, make sure he doesnt harm himsrlf, etc, but she doesnt live here 24,7, shes here as a safety net. But when he was hallucinating yesterday that scared the living jesus out of me. I literally had to talk him out of trying to walk out the door to get "to work" . I'm not crazy, if he starts wandering off, theres no way he can live at home, even with an aide.

I had to get tough, and i sat him down and explained that if he keeps packing his bags, he has to move out. He looked sad, and said he didnt want to move out. He then settled down and started watching tv..... I dont live in his home and there's no way I'm moving in 24,7. ( he understood he would have to move to a nursing home, assisted living)

Anyway, you might be right about the hospital, he was confused there. The drugs made him calm, but in an alert zombie type of way, its hard to explain. He was still alert, but slurring his words, zombie like, and a bit confused. I felt guilty :( but he was so combative with the nurses, I had no other choice. But after he came home and went totally loopy on me, I got scared. Yes he had delusions before, like he always says how little kids come into his house every night to run around, and he's sick of their noise, but thats it. But packing his bags and trying to leave, not knowing where he was, yikes...i blamed the meds because i know they affect the brain. Anyway the aide is fully supporting me, she's coming into work earlier so we can monitor his behavior this week. Like you, she thinks theres a chance he mighy snap out of this.

I dont mean to ramble, but im also venting. Thank you freg. Theres a strange feeling of feeling all alone, and scared. You guys are a big help
Helpful Answer (1)
Report

Sounds like your Grandfather had "delirium" which is common in 90% of elders who are in the hospital. What happens is they become afraid because they aren't sure where they are, the people are different, the voices and noise around them are different, so are the lights and the sun shine, and they have problems sleeping because hospitals are not always quiet at night.

Please note that I have heard that seroquel is use for patients who have dementia who become agitated.

Hopefully your Grandfather will snap out of it in due time. When my Dad was in the hospital for an infection, he thought he was working out of town and staying at a hotel. I remember he wanted me to walk him down to the front desk so he could pay the bill. Dad had no idea he was in the hospital. Not even the hospital gown he was wearing was a clue.

It took a couple of days of Dad being back home with my Mom to finally snap out of it and realize he was back at home. But I think a lot depends on what stage one is in with their dementia.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.